New Mexico, 2018High Wind in New Mexico, February 24, 2018
February 24, 2018 · NWS ABQ · 4 events in 2 counties and zones
A strong cold front that raced southeast across New Mexico during the predawn hours forced strong winds in its wake. The strongest winds occurred from near Clines Corners southward toward Capitan where sustained winds over 40 mph and gusts near 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front that raced southeast across New Mexico during the predawn hours forced strong winds in its wake. The strongest winds occurred from near Clines Corners southward toward Capitan where sustained winds over 40 mph and gusts near 60 mph were reported. The remainder of the region saw winds gusting between 40 and 50 mph. Temperatures were 10 to 20 degrees below normal over the entire area with low humidity behind the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 24, 6:16 AM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Feb 24, 6:16 AM MST, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
616 AM MST Sat Feb 24 2018
.UPDATE...
Allowed freezing fog advisory for Union County to expire as
visibility at Clayton has improved. However, satellite imagery
suggests as well as latest HRRR, areas of fog will persist until
around 8-9 am before diminishing. No other changes made. Updated
ZFP just transmitted.
&&
.PREV DISCUSSION...417 AM MST Sat Feb 24 2018...
.AVIATION...
12Z TAF CYCLE
Occasional mt obscurations in mainly MVFR cigs/vsbys in -shsn along
and west of the central mt chain before 18Z with improving conditions
thereafter. Areas MVFR to IFR cigs/vsbys in fzfg and br over far ne
NM til around 14Z when sw-wly winds expected to push the low level
moisture out of NM. W-nw winds to strengthen along and east of the
central mt chain with gusts around 40-50kts, and diminishing aft 22Z.
&&
.PREV DISCUSSION...313 AM MST Sat Feb 24 2018...
.SYNOPSIS...
As the freezing fog diminishes across northeast New Mexico this
morning, the snow will taper off elsewhere. Critical fire weather
conditions will return to the plains as wind increase and low
humidities persist. Meanwhile, all areas will see much cooler
temperatures today thanks to a Pacific cold front. Another trough
will slide over northern New Mexico on Sunday, which may bring some
light snow to the northern New Mexico mountains. Warmer temperatures
are in store for Monday and Tuesday, though winds will pick up again
by Tuesday. More precipitation could be on the way for Wednesday.
&&
.DISCUSSION...
Moist, southeasterly low level flow across Union County resulted in
freezing fog early this morning with some minimal ice accretion
likely. Surface winds are waffling now, and visibilities are slowing
improving. Strong westerly winds will develop shortly after sunrise,
which will quickly mix out the remaining low clouds and fog.
Speaking of wind, 700mb winds of 50 to 60kts should be peaking over
the south central mountains around the time of this writing, though
they will remain quite strong for the remainder of the day. Will keep
High Wind Warnings in place, and add a few zones into the Wind
Advisory. Blowing dust will be possible across portions of the
plains. The surface gradient will be quite strong behind a Pacific
cold front that is charging from west to east this morning. The front
has already advanced to approximately KAXX southward to KCQC.
Temperatures will be several degrees colder than yesterday, but
across the plains, temperatures will be tricky as cold air advection
battles with compressional warming.
A band of snow also developed this morning along the Pacific front,
likely dropping an inch or two across northern and western NM. Snow
is already waning this morning, and will continue to do so. Thus, the
WSW will likely expire on time.
Another weak trough will shift across northern NM early Sunday. The
high peaks of the northern mountains could get an inch or two of
snow, but more wind will be in store for the remainder of the area,
especially the east.
Warmer temperatures will return for Monday as the upper level flow
becomes southwesterly. On Tuesday, all eyes will be on a closed low
scooting southeastward along the Cali coast. Ahead of the low,
southwesterly winds will increase over NM, keeping temperatures near
or above normal for Tuesday. Tuesday night and into Wednesday, models
diverge on the progression of the upper low. The GFS weakens the low
into a trough and quickly slides the trough eastward across NM on
Wednesday. In this scenario, most of the precip would be across
western and northern NM and all areas would see strong winds.
However, the latest ECMWF keeps the low closed as it shifts eastward
over the southern NM border. This scenario would keep much of the
precip chances south of I-40 and bring less wind to all areas. This
is a large deviation from previous ECMWF runs, so not quite ready to
bite on it yet.
Much of Thursday and Friday should be quiet, then models are
suggesting another system will slide eastward north of NM, perhaps
bringing the Land of Enchantment more wind.
34
&&
.FIRE WEATHER...
...STRONG WINDS AND LOW RELATIVE HUMIDITY ACROSS MUCH OF THE EASTERN
PLAINS TODAY...AS WELL AS EARLY NEXT WEEK...
An upper disturbance swinging over northern and central New Mexico
today will allow for strong winds over portions of the central and
east. Minimum humidities less than 15 percent will dominate the
Northeast and East Central Plains as well as portions of the
Northeast Highlands. Forecast Haines over mainly the East Central
Plains has increased to moderate to high for this afternoon, despite
below average high temperatures. LIS imagery indicates continued
very dry surface to near surface conditions. The East Central Plains
is most focused area for the wind, low humidities and dryness, as
well as the higher Haines, so went ahead with a red flag warning for
late this morning through this afternoon.
Tonight and Sunday morning will see more snow showers over the
northern mountains thanks to another fast moving disturbance.
Continued windy conditions will be focused along and south of
Interstate 40 on Sunday. Highs Sunday will be about 5 to 15 degrees
below average.
Dry and warmer Monday and Tuesday with breezy to windy conditions.
The stronger winds look to be on Tuesday, but minimum humidities
both days will range from about 7 to 12 percent over the Northeast
and East Central Plains. Above average high temperatures will be
combined with moderate to high Haines each day so that critical fire
weather conditions appear to be most likely over the Northeast
Plains on Monday and from the Central Highlands across the Northeast
Plains on Tuesday.
Another disturbance could bring additional precipitation to parts of
New Mexico around the middle of next week along with about 5 to 10
degrees of cooling. However, forecast models disagree whether the
north or locales south of Interstate 40 will be favored for
precipitation.
Vent rates will be good to excellent for the majority of the region
today through next Wednesday before decreasing somewhat next
Thursday in the wake of the mid week disturbance.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 6 PM MST this evening
for the following zones... NMZ108.
Wind Advisory until 4 PM MST this afternoon for the following
zones... NMZ529-532>540.
High Wind Warning until 4 PM MST this afternoon for the following
zones... NMZ523-526.
&&
Hazardous weather outlook, Feb 24, 3:35 AM MST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
335 AM MST Sat Feb 24 2018
NMZ501>540-251045-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
335 AM MST Sat Feb 24 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Strong to damaging winds will impact areas from Clines Corners
southward to Ruidoso and eastward to the Texas border. Gusts near 50
to 60 mph will be possible. Due to daytime humidities dropping below
15 percent, critical fire weather conditions are also expected for
the east central plains, despite below normal temperatures.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A quick moving storm system will move across northern New Mexico
late Saturday night through Sunday morning with light snow
accumulations expected in the northern mountains. Another storm
system on Tuesday night and Wednesday may bring additional snow
accumulations to portions of New Mexico.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any overnight snow amounts or
strong winds through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.
34
In the hours before
Local storm report, Feb 24, 8:11 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
811 AM MST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW 11 NNW CANON PLAZA 36.70N 106.25W
02/24/2018 E1.0 INCH RIO ARRIBA NM OTHER FEDERAL
HOPEWELL SNOTEL.
&&
EVENT NUMBER ABQ201800280
CALocal storm report, Feb 24, 8:20 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
820 AM MST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 7 ESE CHUPADERO 35.79N 105.80W
02/24/2018 E1.0 INCH SANTA FE NM PUBLIC
SKI SANTA FE.
0800 AM SNOW 8 SSW RED RIVER 36.59N 105.45W
02/24/2018 E1.0 INCH TAOS NM PUBLIC
TAOS SKI AREA.
&&
EVENT NUMBER ABQ201800281
EVENT NUMBER ABQ201800282
RJHHigh Wind, South Central Mountains
- When
- February 24, 8:30 AM MST to 11:30 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Public
The weather station at the Upper Hondo Soil and Water Conservation District reported sustained winds periodically between 40 and 45 mph.
High Wind, South Central Mountains
- When
- February 24, 10:00 AM MST to 10:05 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
The weather station at the Upper Hondo Soil and Water Conservation District reported a peak wind gust up to 60 mph.
High Wind, Central Highlands
- When
- February 24, 11:15 AM MST to 12:15 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
Clines Corners reported sustained winds of 40 mph.
High Wind, Central Highlands
- When
- February 24, 11:30 AM MST to 12:15 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
Clines Corners reported peak wind gusts between 58 mph and 62 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 9 injured · $7.2 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 1 injured · $2.2 million · EF2 · 48 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20181 death · 1 injured · $2.3 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Tennessee, February 24, 20182 injured · $8.2 million · EF2 · 16 events
- Tornadoes and Flash Flooding in Ohio, February 24 to 25, 20181 death · $187,000 · EF1 · 15 events
- Tornado in Missouri, February 24, 20185 injured · $2.0 million · EF2 · 1 event
- Tornadoes and Flash Flooding in Missouri, February 24 to 28, 20182 injured · $777,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Tennessee, February 24 to 25, 20183 injured · $2.5 million · EF1 · 18 events
- Cold in Minnesota, February 24 to 25, 20181 death · 1 event
- Tornado and Flash Flooding in Arkansas, February 24, 2018$102,000 · EF0 · 18 events
- Flash Flooding and Damaging Wind in Indiana, February 24, 2018$112,000 · 52 kt wind · 3 events
- Flash Flood and Damaging Winds in Mississippi, February 24 to 25, 2018$60,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731564, 731565, 731566, 731567.